Funnel Cloud, Harris
- When
- August 28, 5:10 PM CST
- Where
- Harris County, (Efd)ellington Afb
- Reported by
- Law Enforcement
- Coordinates
- 29.600, -95.170
A funnel cloud was sighted.
A funnel cloud was sighted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A funnel cloud was sighted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 28, 2:35 PM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
335 PM CDT Fri Aug 28 2020
.SHORT TERM [Tonight Through Tomorrow]...
A trough of low pressure persists across SE TX and this feature
coupled with high PW air has allowed for scattered showers and
thunderstorms to develop this afternoon. The GFS and HRRR continue
to be aggressive with shra/tsra this afternoon into the evening
while other models are more benign. The ingredients are in place so
will maintain chance PoPs through 01z and keep slt chance going over
the W-NW zones through 03z. Activity should begin to wane once
heating ends after sunset. Speaking of heat, 850 mb temps were very
warm and cloud cover/winds last night blunted any cooling and the
warm start has allowed temperature to reach the upper 90s by 1 PM.
Dew points are not mixing out and the heat/humidity combo is
producing oppressive and dangerous heat index values. Galveston
reached a heat index value of 110 degrees by 10 AM and 114 degrees
at 2 PM. Sugar Land reached a HI of 112 degrees by 2 PM and Angleton
reached 110. Will maintain the Heat Advisory through 10 PM but the
area should fall below criteria by around 800 PM.
There should be some clearing by mid evening but more clouds will
develop prior to sunrise and this coupled with winds not fully
decoupling will yield another night of very warm temperatures. It
will probably only cool into the upper 70's inland and lower/mid 80s
toward the coast.
On Saturday, another warm start to the day and very warm
temperatures aloft will translate to another day with oppressive
heat. Have issued a Heat Advisory for Saturday as conditions look
rather similar to today with dew points struggling to mix out
coupled with warm daytime temperatures. Max Heat Index values will
again exceed 108 degrees by late morning at the coast and by early
afternoon further inland. Max Heat Index will range from 105 to 113
degrees. PW values drop considerably but briefly peak near 2.00
inches on Saturday afternoon. Could get a few showers and storms
late but most of the area will probably remain dry. 43
.LONG TERM [Tomorrow Night Through Friday]...
The forecast trend through the remainder of the weekend and into
the beginning of next week will continue to be characterized by
hot and humid conditions with potentially dangerous heat indices
along with scattered to isolated showers and thunderstorms. Upper
ridge will continue to build into the central CONUS by late
Saturday, while broad surface high pressure across the Gulf and
low pressures over the Rockies will promote low-level moisture
advection. Global models continue to indicate a surge of higher
(1.75-2.0+ in) PWs by Sunday evening, although ECMWF solution is
more aggressive than other sources. Regardless, values should
approach 90th percentile of observed climatology for nearby
sounding sites, particularly surrounding Galveston Bay. With
daytime highs expected to approach forecast sounding convective
temps across the area, conditions will remain favorable for the
development of diurnal showers and thunderstorms into the early
part of the week. With the surge of moisture expected to peak on
Monday, have included 40-50% PoPs. Daily activity should diminish
upon the loss of daytime heating.
We're likely going to need to continue the Heat Advisories through
the weekend, with daytime highs not expected to budge from the mid
to upper 90s and maximum heat indicies remaining around 110
through Monday. Low temperatures, particularly along the coast,
will not exceed the low to mid 80s, near daily record values.
Given that these elevated nighttime low temperatures can
exacerbate heat stress experienced during the day, it will remain
imperative to take heat precautions in the coming days.
ECMWF/GFS have come into better agreement regarding the departure
of the prevailing ridge axis and approach of an upper trough as we
head into the middle of next week with GFS now favoring the
slower EC solution. A cold front extending from the associated
surface cyclone remains on track to approach the CWA on late
Tuesday/early Wednesday. Both solutions now show the surface
boundary pushing into the northern counties, though a prolonged
wind shift/temperature drop is not anticipated. Showers and
thunderstorms associated with the approaching front could impact
areas north of I-10 through Thursday. Have maintained slight-
chance PoPs for now given current uncertainty.
Cady
&&
.AVIATION [18Z TAF Issuance]...
Scattered showers and storms along the coast will expand inland
with heating. Will carry a VCTS for inland TAF sites through the
aftn. Conditions will settle down with the loss of heating after
sunset. NAM fcst soundings show some potential for MVFR cigs after
09z. Not terribly confident and went with scattered decks for now.
Looks considerably drier on Saturday with only isolated PoPs in
the afternoon but probabilities look too low to mention in TAFs.
Moderate SSW winds will become south and decrease later tonight
and should be lighter on Saturday. 43
&&
.MARINE...
Falling pressures in the lee of the Rockies and building surface
high pressure over the eastern Gulf of Mexico will allow for a
moderate onshore flow tonight. The flow will slacken early Saturday
and veer to the SW as low pressure scoots across the southern
plains. Winds will back to the SE as a weak sea breeze moves inland.
The pressure gradient tightens again Saturday night into Sunday with
onshore winds strengthening. A moderate to occasionally light
onshore flow will persist through Wednesday with a lighter winds
expected Thu/Fri as weak high pressure settles over the northern
Gulf of Mexico.
Re-issued a Coastal Flood Advisory for the bay facing shores of the
Bolivar peninsula. Water was reported on a few roads in Crystal
Beach. Overall, tides have returned to within a 1/2 foot of normal
values along the coast. 43
&&
.CLIMATE...
The day is not complete yet so this discussion is preliminary and
subject to change but the low temperature at GLS this morning was
only 86 degrees and this would tie for the all time warmest
overnight low temperature for this site (08/12/2020 and others). The
city of Houston recorded a low temperature of 83 degrees and this
would also tie for the warmest overnight low temperature for this
location (6/23/2019 and others). Late afternoon storms could bring
some rain cooled air so the low temps could change before the end of
the day. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 77 101 77 100 79 / 20 10 0 10 0
Houston (IAH) 80 98 79 97 80 / 20 10 0 30 10
Galveston (GLS) 84 93 83 93 84 / 10 20 20 40 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 10 PM CDT this evening for the following
zones: Austin...Brazoria
Islands...Brazos...Burleson...Chambers...Coastal
Brazoria...Coastal Galveston...Coastal Harris...Coastal
Jackson...Coastal Matagorda...Colorado...Fort
Bend...Galveston Island and Bolivar
Peninsula...Grimes...Houston...Inland Brazoria...Inland
Galveston...Inland Harris...Inland Jackson...Inland
Matagorda...Madison...Matagorda
Islands...Montgomery...Northern Liberty...Polk...San
Jacinto...Southern
Liberty...Trinity...Walker...Waller...Washington...Wharton.
Heat Advisory from 10 AM to 9 PM CDT Saturday for the following
zones: Austin...Brazoria
Islands...Brazos...Burleson...Chambers...Coastal
Brazoria...Coastal Galveston...Coastal Harris...Coastal
Jackson...Coastal Matagorda...Colorado...Fort
Bend...Galveston Island and Bolivar
Peninsula...Grimes...Houston...Inland Brazoria...Inland
Galveston...Inland Harris...Inland Jackson...Inland
Matagorda...Madison...Matagorda
Islands...Montgomery...Northern Liberty...Polk...San
Jacinto...Southern
Liberty...Trinity...Walker...Waller...Washington...Wharton.
Coastal Flood Advisory until midnight CDT tonight for the
following zones: Galveston Island and Bolivar Peninsula.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 4 PM CDT this
afternoon for the following zones: Coastal waters from
Freeport to Matagorda Ship Channel TX out 20 NM...Coastal
waters from High Island to Freeport TX out 20 NM...Waters
from Freeport to Matagorda Ship Channel TX from 20 to 60
NM...Waters from High Island to Freeport TX from 20 to 60
NM.
&&
SHORT TERM...43
LONG TERM...Cady
AVIATION...43
MARINE...43Special Weather Statement National Weather Service Houston/Galveston TX 300 PM CDT Fri Aug 28 2020 TXZ200-282045- Northern Liberty TX- 300 PM CDT Fri Aug 28 2020 ...SPECIAL WEATHER STATEMENT... At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over Batson, or near Saratoga, moving east at 10 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Northern Liberty, Dayton, Daisetta, Hardin, Kenefick, Dayton Lakes and Moss Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3003 9488 3028 9489 3038 9469 3013 9460 TIME...MOT...LOC 2000Z 257DEG 9KT 3024 9463
Special Weather Statement
National Weather Service Houston/Galveston TX
305 PM CDT Fri Aug 28 2020
TXZ179-282045-
Polk TX-
305 PM CDT Fri Aug 28 2020
...SPECIAL WEATHER STATEMENT...
At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chester, moving east at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Corrigan and Moscow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3080 9480 3096 9488 3108 9469 3102 9464
3101 9466 3090 9463
TIME...MOT...LOC 2005Z 257DEG 9KT 3094 9468Special Weather Statement National Weather Service Houston/Galveston TX 447 PM CDT Fri Aug 28 2020 TXZ199-200-213-282230- Northern Liberty TX-Inland Harris TX-Montgomery TX- 447 PM CDT Fri Aug 28 2020 ...SPECIAL WEATHER STATEMENT... At 447 PM CDT, Doppler radar was tracking a strong thunderstorm over Porter Heights, or near Spring, moving south at 5 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Kingwood, Spring, Splendora, Patton Village, Roman Forest, Woodbranch, Plum Grove, Porter Heights, Lake Houston, Porter and New Caney. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3021 9535 3021 9508 3006 9503 3007 9537 TIME...MOT...LOC 2147Z 358DEG 5KT 3013 9532
The Houston radar (KHGX), 17 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906095.